News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: multiple problems, excessive body hair, epilation rashes


 sidmal - Sat Mar 06, 2010 6:39 am

Hi doctor,

Before I describe about problems I am facing, I would want to let you know about a little history here. From age of about 14/15 I had problems of pimples on my face, shoulders and back. Although proper treatment took care of pimples on face, I frequently get acne on my shoulders and back. Few years back, my gym instructor advised to get body massage frequently to relax muscles. After getting my first oil massage, I experienced severe red acne on my shoulders and back. I visited my doc immediately and he prescribed benzoyl peroxide cream along with antibiotics. He also adviced me not to apply oil/ creams as I have sensitive and oily skin. I am not sure, but probably breaking of hair(during massage) on my shoulders and back also caused the problem.

Anyway, the treatment took care of acne in about 2-3 months of treatment. But a lot of red marks (despite not picking) have stayed; but those are also quite light now. I still used to get few pimples every 2-3 months in these areas, but I only used to put some talcum powder.

I am an exceptionally hairy man. All these years I always tried ignoring comments of people. But back of mind, those comments always hurt. My skin complexion is very fair and I have dark ,coarse hair all over my body. These hairs are specially dense and long over my legs, buttocks, chest and hands. Tired of comments and being made fun, I stopped wearing half sleeves, t-shirts, shorts, etc. I stopped getting into pool and skip my gym almost everyday now. It is not only friends, personal or professional, my ex- gal used to get disappointed because of excess hair.

Tired of this situation, I wanted to do something about my body hair. So, few weeks back I used my mom's epilator to remove hair on hands and shoulders. I had trimmed the hair short for effective epilation. After epilation, I applied ice and then some cold cream. The skin was very red, yet smooth. I noticed red bumps all over. I kept applying cold cream for next 2 days. The red bumps on hands subsided but i started getting painful red bumps and pimples on shoulders...in bunches! Panicked, I asked my doctor and she prescribed Clindac A lotion (overnight application) and dermocalm lotion (day application). The pimples have subsided but i still have red bumps...some are still painful(not very painful though).

It has been more than 2 weeks now, shoulders still look very ugly and hands look like chicken skin. Ex foliating (with loofah in bath) has helped in making the chicken skin look subside to a great extent but skin feels a little dry. Should I apply cold cream on hands? I am sceptical as I believe it was cold cream that aggravated the problem on shoulders. I now want the hair to grow back now so that I don't have to keep worrying about bumps on hands. I know those would subside eventually.

Also, Do I have any option to live a normal life with lesser hair?? Shaving definitely is not an option as it will definitely make hair more hard and give a itching feeling. Trimming..I do that on chest and legs; it works fine. I did trim my buttocks and hands once, but I don't like the look it gives to hands and feel on buttocks isnt nice either. Waxing definitely not an option i guess. I can bear the pain that epilation gives, but if I experience same problems again then it isnt option either. I will not be able to afford laser either........what do I do???

I am sorry for this lengthy letter, but i wanted to describe in detail. Please advise.

Please know that I have trust and faith in my doctor's prescription. Slow, yet the treatments are effective. I just want a second opinion on my condition.



Thanks and Regards
 Dr.M.jagesh kamath - Tue Mar 30, 2010 11:36 am

User avatar Hello,Excessive hair in men racial and genetic factors are involved.While depilators and waxing are effective in smaller areas widespread removal always carries a risk of folliculitis, which you experienced as painful papules after epilation.
Despite common belief shaving does not make the hair thicker.Several studies conducted on volunteers who shaved one half of the scalp and later studied for hair thickness revealed no increase.
So possibly since lasers are expensive this seems to be a fair enough solution in the given circustances.
Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here